Virginia, 2006

Damaging Winds in Virginia, August 29, 2006

August 29, 2006 · NWS AKQ · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 29, 3:23 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 3:23 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT TUE AUG 29 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
FCST AREA CUD BE IN FOR A QUITE ACTIVE/ESPLY WET WX PATTERN
STARTING WED AFTN AND CONTINUING THRU FRI...IF THE CURRENT
MDL TRENDS ARE CORRECT. INITIALLY...SCTD SHRAS AND TSRAS
DEVELOPING WITH A TROF OF LO PRES AND IN ADVANCE OF A COLD FRNT
SLOWLY APPROACHING FM THE NW...WILL MOVE ACRS THE REGION THIS
EVENG AND TNGT. WHILE ISLTD SVR WX IS A THREAT...ANY SHRA OR TSRA
WILL LIKELY PRODUCE HVY DOWNPOURS. BEST CHCS WILL BE ACRS NRN 2/3
OF THE CWA. THE FRNTL BNDRY WILL SINK DWN THRU THE REGION DURING
WED...THEN LAY JUST S OF THE VA/NC BORDER WED NGT THRU THU...AS HI
PRES SETTLES OVR ERN CANADA. GOOD MOIST INFLOW/CONVERGENCE COMBINED
WITH STRNG FRONTOGENETIC FORCING AIDED BY FAVORABLE JET
DYNAMICS...WILL RESULT IN THE POTENTIAL FOR SIGNIFICANT RAINS OVR
MUCH OF THE AREA. THIS RAINFALL WUD OCCUR IN ADVANCE OF THE
RAINFALL THE REGION CUD GET FM REMNANTS OF ERNESTO.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
EVEN HEAVIER RAINS WILL BE POSSIBLE THU NGT THRU FRI NGT...AS THE
TROPICAL REMNANTS LIFTS ACRS THE AREA. ESFAKQ HAS BEEN ISSUED
MENTIONING THE POSSIBILITY OF SIGNIFICANT RAINFALL AND FLOODING.
LESSER CHCS FOR SCTD SHRAS OR TSRAS SAT THRU TUE.

&&

.AVIATION...
WATCHING ISLTD CNVTN POPPING W AND NW OF FA ATTM...W/ FNT
APPROACHING XPCTG CVRG TO INCRS NEXT 6 HRS OR SO. MVFR PSBL FM ANY
TSRA AT SITES INTO LT TNGT. FNTL BNDRY PUSHES INTO SRN VA/XTRM NRN
NC PTNTLLY BY MIDDAY WED...RESULTING IN WDSPD CVRG OF LWR CIGS/VSBY
BEHIND THE FNT.

&&

.MARINE...
SWLY LLVL FLO CONTG INTO ERY TNGT...GRDLY TURNING W AND NW ACRS NRN
WTRS LTR TNGT...THEN PROCEEDING TO THE S AS FNTL BNDRY SAGS ACRS FA.
XPCTG N WNDS BY AFTN HRS ACRS AT LEAST NRN HALF OF WTRS...AREAS NR/S
OF NC/VA BRDR WL LIKELY WAIT UNTIL VRY LT WED OR WED NGT FOR
WNDSHFT. DVLPG AND INCRSG ONSHR LLVL FLO BY THU/FRI AND RGN WAITS
FOR REMNANTS OF TRPCL SYS...NOW PEGGED TO MVD FARTHER INLAND. TRACK
FARTHER INLAND LENDS TO LESSER WND SPDS...ALTHOUGH CONTG TO XPCT MOD
SPDS AND HIER SEAS/WVS DUE TO INFLUENCE OF SFC HI PRES TO N COMBINED
W/ LO PRES MVG UP INTO THE SE CSTL CONUS END OF THE WK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FOR NCZ012>017-030>032-102 UNTIL 7 PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ070-071-079>082-087>098 UNTIL 7 PM
     TUESDAY.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...GINGRICH
AVIATION/MARINE...25
Hazardous weather outlook, Aug 29, 4:40 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT TUE AUG 29 2006

VAZ048-049-060>062-065>069-300945-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
540 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND INTO THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE OVER THE REGION WEDNESDAY
INTO THURSDAY PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...TROPICAL STORM ERNESTO MAY IMPACT THE REGION FRIDAY
AND/OR SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ070-071-080>082-088>098-300945-
CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-SUSSEX-
SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
540 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
INTO THE EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
AN ISOLATED TORNADO ALSO POSSIBLE. THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING
STRIKES.

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THE COMBINATION OF DEW POINTS IN THE LOWER TO MIDDLE 70S
AND TEMPERATURES IN THE MID TO UPPER 90S WILL RESULT IN HEAT INDEX
VALUES RANGING FROM 105 TO 109.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE OVER THE REGION WEDNESDAY
INTO THURSDAY PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...TROPICAL STORM ERNESTO MAY IMPACT THE REGION FRIDAY
AND/OR SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ANZ633-NCZ012>017-030>032-102-VAZ079-087-300945-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
BRUNSWICK-GREENSVILLE-
540 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO THE EARLY EVENING
HOURS. THE COMBINATION OF DEW POINTS IN THE LOWER TO MIDDLE 70S
AND TEMPERATURES IN THE MID TO UPPER 90S WILL RESULT IN HEAT INDEX
VALUES RANGING FROM 105 TO 109.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TONIGHT.
THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE OVER THE REGION WEDNESDAY
INTO THURSDAY PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...TROPICAL STORM ERNESTO MAY IMPACT THE REGION FRIDAY
AND/OR SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ063-064-072>078-
083>086-099-100-300945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
540 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
INTO THE EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
AN ISOLATED TORNADO/WATERSPOUT ALSO POSSIBLE. THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE OVER THE REGION WEDNESDAY
INTO THURSDAY PROVIDING A CHANCE FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...TROPICAL STORM ERNESTO MAY IMPACT THE REGION FRIDAY
AND/OR SATURDAY. REFER TO LATEST TPC ADVISORIES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

WAMSLEY

In the hours before

Special weather statement, Aug 29, 4:56 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT TUE AUG 29 2006

VAZ064-074>077-292300-
CAROLINE VA-ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
556 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 22 MILES NORTHEAST OF
MONTROSS TO 11 MILES WEST OF CHAMPLAIN...OR FROM LEONARDTOWN TO 9
MILES EAST OF BOWLING GREEN...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  MONTROSS AROUND 615 PM EDT...
  WARSAW AROUND 635 PM EDT...
  CALLAO AROUND 655 PM EDT...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

25
Special weather statement, Aug 29, 5:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT TUE AUG 29 2006

MDZ021>025-VAZ074-076>078-099-292330-
ACCOMACK VA-DORCHESTER MD-ESSEX VA-INLAND WORCESTER MD-LANCASTER
VA-MARYLAND BEACHES MD-NORTHUMBERLAND VA-RICHMOND VA-SOMERSET
MD-WICOMICO MD-
635 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS HEADED FOR THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS FROM HURLOCK TO 9 MILES
NORTHWEST OF ROBLEY...OR FROM HURLOCK TO WARSAW...MOVING SOUTHEAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  ROBLEY AROUND 645 PM EDT...
  CRISFIELD AROUND 705 PM EDT...
  SALISBURY AROUND 710 PM EDT...
  POCOMOKE CITY AROUND 725 PM EDT...

WIND GUSTS TO 40 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

25
Special weather statement, Aug 29, 5:36 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
636 PM EDT TUE AUG 29 2006

VAZ070-071-081>083-090-292330-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-JAMES CITY VA-NEW KENT
VA-PRINCE GEORGE VA-
636 PM EDT TUE AUG 29 2006

...THUNDERSTORMS MOVING THROUGH THE AREA SOUTH OF RICHMOND AND
ENTERING PRINCE GEORGE COUNTY...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTER...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR JORDAN POINT COUNTRY CLUB AT 645 PM EDT...
WAYSIDE AT 650 PM EDT...BARNETTS AT 655 PM EDT...ADKINS STORE AT 700
PM EDT...CHARLES CITY AT 705 PM EDT...RUTHVILLE AT 710 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

33
Special weather statement, Aug 29, 5:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 PM EDT TUE AUG 29 2006

VAZ064-074-075-292345-
CAROLINE VA-ESSEX VA-WESTMORELAND VA-
649 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORM MOVING INTO CAROLINE AND ESSEX COUNTIES...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF COLONIAL BEACH...OR ABOUT 8
MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SUPPLY AT 700 PM EDT...ROLLINS FORK AT 705
PM EDT...LEEDSTOWN AT 710 PM EDT...POTOMAC MILLS AT 715 PM EDT...
LERTY AT 720 PM EDT...STRATFORD HALL AT 725 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

33
Special weather statement, Aug 29, 6:05 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT TUE AUG 29 2006

MDZ021>024-VAZ099-292345-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO
MD-
705 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORMS HEADED FOR SOMERSET COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHORT LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF PRINCESS
ANNE TO 12 MILES WEST OF CRISFIELD...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  CRISFIELD AROUND 720 PM EDT...
  PRINCESS ANNE AROUND 725 PM EDT...
  POCOMOKE CITY AROUND 745 PM EDT...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

25
Special weather statement, Aug 29, 6:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
716 PM EDT TUE AUG 29 2006

VAZ070-080>082-300015-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-
716 PM EDT TUE AUG 29 2006

...STRONG THUNDERSTORM MOVING THROUGH DINWIDDIE COUNTY...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PETERSBURG...OR ABOUT 5
MILES NORTHEAST OF DINWIDDIE...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RICHARD BLAND COLLEGE...AND...PETERSBURG
AT 725 PM EDT...FORT LEE...AND...PETERSBURG NATIONAL BATTL AT 730 PM
EDT...NEW BOHEMIA...AND...PRINCE GEORGE GOLF COURSE AT 735 PM EDT...
DISPUTANTA AT 740 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS.

RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

33

The radar

The Norfolk radar (KAKQ), 33 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince George

When
August 29, 6:50 PM EST
Where
Prince George County, 1 mi SE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -77.267

Trees blown down near Prince George High School.

Thunderstorm Wind, Sussex

When
August 29, 7:05 PM EST
Where
Sussex County, Wakefield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -76.983

Trees blown down near Route 460. 911 center received reports of trees down countywide.

Thunderstorm Wind, Sussex

When
August 29, 7:30 PM EST
Where
Sussex County, 5 mi S of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -77.083

Trees blown down. Patrol car damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528491, 5528569, 5528570.